Illinois, 2007

Flash Flood and Flood in Illinois, August 22 to 23, 2007

August 22 to 23, 2007 · NWS LOT · 10 events in 4 counties and zones

Severe storms moved across northern Illinois during the late evening hours of August 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe storms moved across northern Illinois during the late evening hours of August 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 21, 7:45 PM CST, 23 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 7:45 PM CST, 23 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
845 PM CDT TUE AUG 21 2007

.DISCUSSION...

845 PM CDT

FOR EVENING UPDATE...HAVE LOWERED POPS TO SLIGHT CHC/ISOLATED
THROUGH MIDNIGHT ACROSS FCST AREA...WITH HIGHER POPS CONTINUING
ESPECIALLY N/NW AFTER MIDNIGHT AND EARLY WEDNESDAY MORNING. EVENING
RAOB/PROFILER ANALYSIS INDICATES FCST AREA CURRENTLY BETWEEN MID LVL
S/WV TROFS...WITH MID LVL S/WV RIDGING INDUCING SUBSIDENCE AS NOTED
BY SIG INVERSION ABOVE 850 HPA IN 00Z KDVN SOUNDING. LATE AFTN/EARLY
EVENING SAW A FEW ISOLATED RW TRYING TO DVLP FROM TOWERING CU...BUT
NOT ABLE TO SUSTAIN UPDRAFTS GIVEN WEAK/MARGINAL LLVL CONVERGENCE
AND LACK OF MID LVL SUPPORT. FOCUS FOR DVLPMNT REMAINS WELL TO THE
WEST AT 01Z...NWRN KS...NEB...NRN IA INTO MN...VCNTY NEXT MID LVL
S/WV TROF ACROSS CNTRL/NRN PLAINS INTO MN...AND 25-30 KT 925 HPA
LLVL JET. WRF/GFS DVLP SWLY 20-25 KT JET INTO MS VLY TOWARD
MORNING...WITH MID LVL LIFT FROM APPRCHG S/WV WORKING TO ERODE CAP.
THUS POTENTIAL REMAINS FOR RW/TRW DURING EARLY WED AM HOURS
ESPECIALLY IF CURRENT CONVECTIVE ACTIVITY ACROSS NWRN IA/SWRN MN
CONTINUES UPSCALE GROWTH INTO MCS.

RATZER

PREVIOUS DISCUSSION

320 PM CDT

PRECIP AND HYDROLOGIC IMPACTS REMAIN THE MAIN FORECAST CONCERN
THROUGH THE WEEK. AN UPPER LEVEL SHORT WAVE WHICH BROUGHT SHOWERS
AND ISOLD STORMS TO AREAS MAINLY SOUTH OF INTERSTATE 80 THIS MORNING
HAS MOVED OFF TO THE EAST WITH SOME PARTIAL CLEARING ACROSS
NORTHEAST ILLINOIS IN THE WAKE OF THIS SHORT WAVE. LOW CLOUDS HAVE
FILLED BACK IN RAPIDLY HOWEVER...ESPECIALLY FROM DUBUQUE TO AURORA
IN ASSOCIATION WITH FRONTAL BOUNDARY LIFTING BACK TO THE NORTH THIS
AFTERNOON. WATER VAPOR IMAGERY THIS AFTERNOON INDICATING A WELL
DEFINED UPPER LEVEL SHORT WAVE MOVING THROUGH NORTH DAKOTA. THIS
SHORT WAVE IS EXPECTED TO GET INGESTED INTO THE UPPER LEVEL CYCLONIC
CIRCULATION ASSOCIATED WITH THE UPPER LOW CENTERED ACROSS WEST
CENTRAL MANITOBA. ANOTHER WEAKER SHORT WAVE ACROSS NORTHERN MISSOURI
IS EXPECTED TO TRACK INTO CENTRAL ILLINOIS THIS EVENING. WITH THE
PARTIAL CLEARING THAT HAS OCCURRED ACROSS SOUTHERN PORTIONS OF THE
CWA TEMPERATURES HAVE RISEN INTO THE MID 80S WITH DEW PTS IN THE MID
70S. SPC RUC ANALYSIS MESOANALYSIS GRAPHICS INDICATE AN AXIS OF
MLCAPES ON THE ORDER OF 2-3 J/KG ACROSS EXTREME SOUTHERN PORTIONS OF
THE CWA. AS THE NORTHERN MISSOURI SHORT WAVE TRACK EASTWARD THIS
EVENING...CANNOT RULE OUT POSSIBILITY OF ISOLD-SCT THUNDERSTORMS
DEVELOPING SOUTH OF I-80 EARLY THIS EVENING. IT STILL APPEARS AS
THOUGH A BETTER CHANCE OF PRECIP WILL OCCUR LATE
TONIGHT...ESPECIALLY ACROSS EXTREME NORTHERN PORTIONS OF THE
FORECAST AREA. CONVECTION IS EXPECTED TO DEVELOP ACROSS WESTERN IOWA
DURING THE EVENING AS LOW LEVEL JET STRENGTHENS...AND AS UPPER LEVEL
SHORT WAVE ACROSS THE DAKOTAS TRACKS INTO MINNESOTA. GIVEN FAIRLY
STEADY NORTHWARD PROGRESS OF THE LOW LEVEL WARM FRONT TODAY...BAND
OF HEAVIEST PRECIP SHOULD REMAIN TO THE WEST AND NORTH OF THE AREA.
UPPER LEVEL FORCING/JET DYNAMICS ALSO APPEAR TO BE MORE FAVORABLE
FURTHER NORTH DURING THE OVERNIGHT HOURS. WILL HOLD OFF ON THE
ISSUANCE OF ANY HYDROLOGY HEADLINES AT THIS TIME...BUT EVENING SHIFT
WILL HAVE TO MONITOR CONVECTIVE TRENDS.

LOW LEVEL FRONT SHOULD GET SUPRESSED BACK TO THE SOUTH ON THURSDAY
WITH PASSAGE OF NORTHERN STREAM SHORT WAVE...AND DUE TO ANY OUTFLOWS
DROPPING INTO THE AREA FROM OVERNIGHT CONVECTION. GIVEN LOW LEVEL
BOUNDARY IN THE AREA TOMORROW AND PERSISTENT LOW LEVEL SRY FLOW OVER
THIS BOUNDARY WILL MAINTAIN HIGH END CHANCE POPS THROUGH THE DAY
TOMORROW. SEVERE THREAT WILL BE DEPENDENT ON THE DEGREE OF
DESTABILIZATION THAT CAN OCCUR TOMORROW AFTERNOON. FORECAST
SOUNDINGS INDICATING SOME SUGGESTION OF THE POSSIBILITY OF BEING
CAPPED TO SFC BASED CONVECTION. BUT EVEN IF PARCELS ARE NOT SURFACE
BASED...ELEVATED INSTABILITY LOOKS QUITE IMPRESSIVE IN FORECAST
SOUNDINGS.

SHORT WAVE PATTERN ACROSS THE AREA WILL BECOME MORE ACTIVE WEDNESDAY
NIGHT THROUGH FRIDAY AS SHORT WAVES EJECT OUT EASTWARD THROUGH THE
ROCKIES FROM A LONGWAVE TROUGH AXIS MOVING INTO THE WESTERN CONUS
ALLOWING FOR CONTINUED WAVERING OF FRONTAL BOUNDARY ACROSS THE
SOUTHERN GREAT LAKES. HYDRO SITUATION WILL NEED TO BE MONITORED
THROUGH THE END OF THE WEEK WITH THURSDAY NIGHT/FRIDAY PERIOD
POSSIBLY SHAPING UP AS A PERIOD OF CONCERN FOR RAINFALL AS FRONT
MOVES THROUGH THE AREA. STRONGER MID/UPPER LEVEL FORCING ALSO
EXPECTED BY FRIDAY AS AS MAIN UPPER LEVEL TROUGH FROM THE WESTERN
CONUS MOVES THROUGH THE AREA. THIS SHOULD RESULT IN PROGRESSIVE COLD
FRONTAL BOUNDARY THROUGH THE AREA BY EARLY SATURDAY BRINGING AN END
TO THE PRECIP CHANCES...ALONG WITH COOLER AND LESS HUMID CONDITIONS
FOR THE WEEKEND.

UPPER RIDGING WILL BUILD BACK INTO THE WESTERN GREAT LAKES REGION
SUNDAY NIGHT INTO MONDAY IN ADVANCE OF BROAD UPPER LOW ACROSS
SOUTHWEST CANADA. TEMPERATURES WILL MODERATE BACK INTO THE MID 80S
TOWARD THE END OF THE PERIOD. STILL SOME QUESTION IN REGARDS TO
PROGRESSION OF THIS SOUTHWEST CANADIAN SHORT WAVE SO WILL HOLD OFF
ON ANY TUES POPS AT THIS TIME.

MARSILI

&&

.AVIATION DISCUSSION REGARDING 00Z TAFS...
640 PM CDT

TWO MAIN FORECAST ISSUES FOR TAF SITES OVERNIGHT CONCERNING
PRECIPITATION AND FOG DEVELOPMENT.  IT LOOKS AS THOUGH PRECIP
CHANCES WILL HINGE ON THE DEVELOPMENT OF A LLJ AND WHERE THE NOSE
LINES UP.  RECENT PROFILER DATA SHOWS SPLIT FLOW WITH THE MAIN LLJ
POKING UP INTO IOWA WHERE CONVECTION HAS ALREADY INITIATED.  THIS
CONVECTION SHOULD MORPH INTO AN MCS...IT COULD RIDE ALONG THE UPPER
LEVEL RIDGE AND DROP DOWN INTO THE TAF SITES.  FOR NOW...HAVE GONE
WITH A VCTS FOR THE EARLY MORNING HOURS.

AS FOR FOG DEVELOPMENT...MOISTURE IN THE TOPSOIL IS STILL HIGH FROM
RECENT RAINS AND WITH CLOUD COVER TODAY...TEMPERATURES HAVE NOT
RISEN MUCH HIGHER THAN THE DEW POINT.  WITH FURTHER MOISTURE BEING
ADVECTED IN WITH THE WARM FRONT...WILL LIKELY HAVE SOME VIS
RESTRICTIONS TOWARD THE MORNING.  HOWEVER...WITH THE WARM FRONT
NORTH OF THE TAF SITES BY THE 08-12Z TIMEFRAME...AM NOT EXPECTING
VIS TO DROP INTO THE IFR RANGE.  SKIES SHOULD ACTUALLY CLEAR OUT A
BIT AS AFTERNOON CU FADES OUT IN THE EVENING WHICH WILL ASSIST IN
SOME OF THE FOG DEVELOPMENT.

EXPECTING VFR CONDITIONS THROUGHOUT MOST OF THE PERIOD WITH SOME
MVFR CONDITIONS OVERNIGHT INTO THE EARLY MORNING WHEN THE STORMS
MOVE INTO THE REGION.

HALBACH

&&

.MARINE DISCUSSION...
100 PM CDT

A HIGH PRESSURE CENTER OVER CENTRAL QUEBEC WILL MOVE EAST THROUGH
THE MARITIMES BY WEDNESDAY MORNING. MEANWHILE...A LOW OVER
SASKATCHEWAN WILL MOVE NORTHEAST TO HUDSON BAY BY THURSDAY MORNING.
BY FRIDAY MORNING A COLD FRONT TRAILING SOUTHWESTWARD FROM THIS LOW
WILL PUSH SOUTH ACROSS THE UPPER GREAT LAKES...CLEARING LAKE
MICHIGAN FRIDAY NIGHT AND SATURDAY.

WINDS WILL REMAIN LIGHT SELY-SLY THRU TNGT AND BCM MORE S-SSWLY
LATER TNGT AND ESPECIALLY WED AS WARM FRONT SHIFTS NWD A BIT AND
FLOW VEERS AHD OF APCHG CANADIAN WX SYS/COLD FRONT. SPEEDS TO RMN
QUITE LGT WITH 10 TO 15 KT RNGE PREVAILING.

SHWRS/TSTMS EXPECTED TO INCRS IN COVERAGE TNGT...AND CONTINUE FROM
TIME TO TIME THRU THU NGT-FRI.  GREATEST LIKELIHOOD OF STMS WILL BE
OVR SRN 1/2 OF LAKE LATE TNGT-ERLY WED...THEN AGAIN THUR NGT...AND
FINALLY ON FRIDAY ALG/AHD OF COLD FRONT.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Aug 22, 3:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED AUG 22 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
230945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED AUG 22 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH
THE GREATEST COVERAGE OF THESE THUNDERSTORMS EXPECTED CLOSER TO THE
ILLINOIS WISCONSIN STATELINE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY THIS EVENING...GENERALLY NORTH OF A LINE
DIXON TO DEKALB TO WAUKEGAN. THE MAIN THREAT WILL BE DAMAGING WINDS.

THERE IS A POTENTIAL FOR HEAVY RAINFALL TONIGHT...ESPECIALLY CLOSER
TO THE ILLINOIS WISCONSIN STATELINE. GIVEN SATURATED SOIL CONDITIONS
FROM THE RECENT HEAVY RAINS...ADDITIONAL HEAVY RAINFALL TONIGHT MAY
LEAD TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A GOOD CHANCE OF PERIODIC THUNDERSTORMS THURSDAY THROUGH
FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE DURING THIS PERIOD.
THERE IS THE POTENTIAL THAT STRONGER STORMS COULD PRODUCE DAMAGING
WINDS OR LARGE HAIL. THERE IS ALSO THE POTENTIAL FOR ADDITIONAL
SIGNIFICANT RAINFALL. GIVEN THE ALREADY SATURATED SOIL CONDITIONS
FROM RECENT HEAVY RAINFALL...ANY AREAS THAT EXPERIENCE MULTIPLE
ROUNDS OF HEAVY RAINFALL COULD EXPERIENCE SIGNIFICANT FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS FAR NORTHERN
ILLINOIS. IN ADDITION...ANY REPORTS OF RAINFALL AMOUNTS OR FLOODING
WILL BE APPRECIATED TONIGHT THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-230945-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-
GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN IL AND IN OPEN WATERS-
430 PM CDT WED AUG 22 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ONE OR MORE PERIODS OF THUNDERSTORMS CAN BE EXPECTED FROM
THURSDAY THROUGH FRIDAY NIGHT...WITH THE POTENTIAL FOR THE
STRONGER STORMS TO PRODUCE STRONG WIND GUSTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flood, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
August 22, 7:00 PM CST
Where
Ogle County, Polo
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.980, -89.580

Eight inch diameter tree limbs blown down.

Thunderstorm Wind, Ogle

When
August 22, 7:25 PM CST
Where
Ogle County, Polo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.980, -89.580

Trees blown down onto power lines.

Thunderstorm Wind, La Salle

When
August 22, 8:10 PM CST
Where
La Salle County, Earlville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -88.930

Estimated gust to 60 mph.

Thunderstorm Wind, La Salle

When
August 22, 8:25 PM CST
Where
La Salle County, Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.530, -88.680

One tree blown down with an estimated gust to 60 mph.

Thunderstorm Wind, La Salle

When
August 22, 8:25 PM CST
Where
La Salle County, Marseilles
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -88.720

Wind equipment measured a gust to 58 mph.

Flood, Will

When
August 22, 9:30 PM CST to 11:00 PM CST
Where
Will County, Romeoville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.630, -88.070

Six to eight inches of standing water on Alexander just north of Route 53.

Thunderstorm Wind, Will

When
August 22, 9:33 PM CST
Where
Will County, Mokena
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.530, -87.880

One tree blown down at Route 30 and Wolf Road.

Lightning, La Salle

When
August 22, 10:00 PM CST
Where
La Salle County, Peru
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.330, -89.130

Lightning struck a house in Peru, which started a fire in the attic causing damage to the house.

Flash Flood, Cook

When
August 22, 10:06 PM CST to August 23, 1:00 AM CST
Where
Cook County, Chicago
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.830, -87.650

Northbound Michigan Avenue entrance tunnel to northbound Lakeshore Drive was flooded.

Thunderstorm Wind, Will

When
August 22, 10:07 PM CST
Where
Will County, Crest Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.570, -88.150

A four inch diameter tree was blown down on Gaylord just north of Division Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54967, 54968, 54972, 54969, 54973, 54974, 54970, 56235, 54975, 54971.